Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 
 

 

On the irreducibility of the Dirichlet polynomial of an alternating group


Author: Massimiliano Patassini
Journal: Trans. Amer. Math. Soc. 365 (2013), 4041-4062
MSC (2010): Primary 11M41; Secondary 11N05, 20D06, 20E28
DOI: https://doi.org/10.1090/S0002-9947-2013-05655-3
Published electronically: April 2, 2013
MathSciNet review: 3055688
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a finite group $ G$ the Dirichlet polynomial of $ G$ is

$\displaystyle P_{G}(s)=\sum _{H\leq G} \frac {\mu _G(H)}{\vert G:H\vert^s},$

where $ \mu _G$ is the Möbius function of the subgroup lattice of $ G$. This object is a member of the factorial domain of finite Dirichlet series. In this paper we prove that if $ G$ is an alternating group of degree $ k$ and $ k\leq 4.2\cdot 10^{16}$ or $ k\geq (e^{e^{15}}+2)^3$, then $ P_G(s)$ is irreducible. Moreover, assuming the Riemman Hypothesis, we prove that $ P_G(s)$ is irreducible in the remaining cases.

References [Enhancements On Off] (What's this?)

  • [Bos96] N. Boston.
    A probabilistic generalization of the Riemann zeta function.
    Analytic Number Theory, 1:155-162, 1996. MR 1399336 (97e:11106)
  • [Che10] Yuan-You Fu-Rui Cheng.
    Explicit estimate on primes between consecutive cubes.
    Rocky Mountain J. Math., 40(1):117-153, 2010. MR 2607111 (2011f:11120)
  • [DL03] E. Detomi and A. Lucchini.
    Crowns and factorization of the probabilistic zeta function of a finite group.
    J. Algebra, 265:651-668, 2003. MR 1987022 (2004e:20119)
  • [DL07] E. Damian and A. Lucchini.
    Finite groups with p-multiplicative probabilistic zeta function.
    Comm. Algebra, 35(11):3451-3472, 2007. MR 2362665 (2008k:20045)
  • [DLM04] E. Damian, A. Lucchini, and F. Morini.
    Some properties of the probabilistic zeta function of finite simple groups.
    Pacific J. Math., 215:3-14, 2004. MR 2060491 (2005b:20042)
  • [Dus10] P. Dusart.
    Estimates of some function over primes without R.H.
    2010.
  • [Erd34] P. Erdös.
    A theorem of Sylvester and Schur.
    J. London Math. Soc., S1-9 no. 4, 282-288, 1934.
  • [GAP] The GAP Group.
    GAP - Groups, Algorithms, and Programming, Version 4.4.12.
  • [Hal36] P. Hall.
    The Eulerian functions of a group.
    Quart. J. Math., 7:134-151, 1936.
  • [HIÖ89] T. Hawkes, M. Isaacs, and M. Özaydin.
    On the Möbius function of a finite group.
    Rocky Mountain Journal, 19:1003-1034, 1989. MR 1039540 (90k:20046)
  • [Jor57] C. Jordan.
    Traité des substitutions et des équations algébriques - Nouveau tirage de l'édition de 1870.
    Gauthier-Villars, A. Blanchard, Paris, 1957. MR 0091260 (19:937c)
  • [Jor73] C. Jordan.
    Sur la limite de transitivité des groupes non alternés.
    Bull. Soc. Math. France, 40-71, 1872-73. MR 1503635
  • [Lan02] S. Lang.
    Algebra, volume 211.
    Graduate Texts in Mathematics, New York, 2002. MR 1878556 (2003e:00003)
  • [Leh64] D. H. Lehmer.
    On a problem of Störmer.
    Ill. J. Math., 8:57-79, 1964. MR 0158849 (28:2072)
  • [LP67] L. J. Lander and T. R. Parkin.
    On the first appearance of prime differences.
    Math. Comp., 21:483-488, 1967. MR 0230677 (37:6237)
  • [LPS90] M. Liebeck, C. Praeger, and J. Saxl.
    The maximal factorization of the finite simple groups and their automorphism groups.
    Mem. Amer. Math. Soc. 86 (1990), no. 432, Providence, Rhode Island. MR 1016353 (90k:20048)
  • [Man96] A. Mann.
    Positively finitely generated groups.
    Forum Math., 8:429-459, 1996. MR 1393323 (97j:20029)
  • [Mas07] M. Massa.
    The probabilistic zeta function of the alternating group $ \mathrm {Alt}(p+1)$).
    Boll. Unione Mat. Ital. Sez. B Artic. Ric. Mat., 8:581-591, 2007. MR 2351530 (2009c:20038)
  • [Nag52] J. Nagura.
    On the interval containing at least one prime number.
    Proc. Japan Acad., 28:177-181, 1952. MR 0050615 (14:355b)
  • [NN03] Bertil Nyman and Thomas R. Nicely.
    New prime gaps between $ 10^{15}$ and $ 5\times 10^{16}$.
    J. Integer Seq., 6:Article 03.3.1, 2003. MR 1997838 (2004e:11143)
  • [Pat09] M. Patassini.
    On the irreducibility of the Dirichlet polynomial of a simple group of Lie type.
    Accepted by Israel J. Math.
  • [Pat10] M. Patassini.
    Recognizing the non-Frattini abelian chief factors from the Probabilistic Zeta function of a finite group.
    In preparation, 2010.
  • [Sch76] L. Schoenfeld.
    Sharper bounds for the Chebyshev functions $ \varphi (x)$ ii.
    Math. Comput., 30(134):337-360, 1976. MR 0457374 (56:15581b)
  • [Ser08] P. Jiménez Seral.
    Coefficient of the Probabilistic Zeta function of a monolithic group.
    Glasgow J. Math, 50:75-81, 2008. MR 2381734 (2008j:20066)
  • [Sta97] R. P. Stanley.
    Enumerative Combinatorics, Vol. 1.
    Cambridge University Press, Cambridge, 1997. MR 1442260 (98a:05001)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 11M41, 11N05, 20D06, 20E28

Retrieve articles in all journals with MSC (2010): 11M41, 11N05, 20D06, 20E28


Additional Information

Massimiliano Patassini
Affiliation: Dipartimento di Matematica, Università di Padova, Via Trieste, 63 - 35121 Padova, Italia
Email: frapmass@gmail.com

DOI: https://doi.org/10.1090/S0002-9947-2013-05655-3
Received by editor(s): May 12, 2011
Received by editor(s) in revised form: June 11, 2011, and June 19, 2011
Published electronically: April 2, 2013
Article copyright: © Copyright 2013 American Mathematical Society

American Mathematical Society